One of the five patients we described with quinidine-induced SLE had coagulation abnormalities including thrombocytopenia, prolonged prothrombin (PT) and PTT, and a factor IX (Christmas factor) deficiency. We concluded that these clotting abnormalities were due to direct effects of quinidine, since our laboratory reported circulating anticoagulants to be negative. Lupus-type circulatory anticoagulants were excluded using the tissue thromboplastin inhibition test.
Since circulatory anticoagulants have been described with drug-induced lupus syndromes,1 we agree with Drs Gastineau and Holcomb that some of the coagulation abnormalities present in our patient could be due to the lupus syndrome and not to direct effects of quinidine. Although thrombocytopenia occurs in 3% of patients receiving quinidine2 and quinidine occasionally causes hypoprothrombinemia and prolongation of the PT,3 we are unaware of any reports of quinidine prolonging the PTT or causing a factor IX deficiency except when associated with a lupus syndrome. All of these
Lavie CJ, Waxman J. Lupus Anticoagulant in Drug-Induced Systemic Lupus Erythematosus (SLE)-Reply. Arch Intern Med. 1985;145(10):1926–1927. doi:10.1001/archinte.1985.00360100200039
Best of JAMA Network 2022
Customize your JAMA Network experience by selecting one or more topics from the list below.